Arkansas, 2011

Drought in Arkansas, March 8 to 31, 2011

March 8 to 31, 2011 · NWS TSA · 3 events in 3 counties and zones

A prolonged period of unseasonably dry weather resulted in severe drought conditions to develop across west-central Arkansas during the month. Much of west central Arkansas experience between five and twenty-five percent of the normal monthly precipitation for March.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A prolonged period of unseasonably dry weather resulted in severe drought conditions to develop across west-central Arkansas during the month. Much of west central Arkansas experience between five and twenty-five percent of the normal monthly precipitation for March. Fort Smith officially measured 0.80 inches of precipitation this month, making it the 5th driest March on record for that area since 1883.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 7, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 7, 11:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CST MON MAR 7 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

LOW CLOUDS HAVE DEVELOPED ACROSS ALL THE TERMINALS AS EXPECTED.
MVFR CIGS ARE LARGELY NEAR THE RED RIVER ATTM...WITH A GRADUAL
NORTHWARD EXPANSION EXPECTED. SHOWER/THUNDERSTORM DEVELOPMENT
STILL APPEARS MOST LIKELY TOWARD SUNRISE FOR THE NE OK
TERMINALS...SPREADING TOWARD THE NW AR SITES DURG THE MID/LATE
MORNING HOURS. AFTERNOON THUNDERSTORM DEVELOPMENT WITH COLD
FRONT/DRYLINE PASSAGE IS LOOKING LESS LIKELY...WITH THE GREATEST
CHANCES FOR MLC AND FSM. WILL CONTINUE TO CARRY PROB30S AT THOSE
TWO TERMINALS. OTHERWISE...LIFTING CIGS AND A SHIFT TO A WESTERLY
WIND WILL OCCUR LATE AFTERNOON AND INTO THE EVENING FOLLOWING THE
COLD FRONT/DRYLINE PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 726 PM CST MON MAR 7 2011/

DISCUSSION...

NO MAJOR CHANGES TO THE FORECAST WERE NEEDED. AFTER PERUSING THE
LATEST HRRR DATA...THE GOING FORECAST IS IN PRETTY GOOD SHAPE.
MID LVL ISENTROPIC LIFT/WAA INCREASES SIGNIFICANTLY BY MIDNIGHT
OVER WESTERN OK AND SPREADS RAPIDLY NORTH AND EAST WITH
TIME...MAINLY IN RESPONSE TO THE EJECTION OF A LEAD PV ANOMALY
OVER NM ATTM. THE AREA WITH THE BEST CHANCE OF SEEING THIS
ACTIVITY WILL BE NORTH OF HIGHWAY 412 IN NORTHEAST OKLAHOMA AND
THE CURRENT FORECAST HAS THIS WELL IN HAND. I HAVE ADJUSTED LOWS
SLIGHTLY DOWNWARD BASED ON OBS DATA AND THE HRRR. UPDATED PRODUCTS
HAVE BEEN SENT.

LACY

PREV DISCUSSION... /ISSUED 516 PM CST MON MAR 7 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

MVFR CIGS WILL DEVELOP ACROSS ALL TERMINALS AFTER 06Z TONIGHT...AS
HIGHER MOISTURE RETURNS IN RESPONSE TO STRONG SOUTHERLY LOW LEVEL
FLOW. STRENGTHENING LOW LEVEL JET AND STEEP LAPSE RATES ALOFT
SHOULD RESULT IN ELEVATED THUNDERSTORM DEVELOPMENT...PRIMARILY
AFFECTING NE OK TERMINALS NEAR SUNRISE. OTHER TERMINALS COULD BE
AFFECTED DURG THE MRNG HOURS TOMORROW. ADDITIONAL STORMS MAY
DEVELOP MID TO LATE AFTN TOMORROW AHEAD OF COLD FRONT/DRYLINE THAT
WILL QUICKLY MOVE THROUGH THE AREA. HAVE INCLUDED A PROB30 AFTER
21Z AT THE OK TERMINALS TO COVER THIS SCENARIO. LIFTING CIGS AND
MORE WESTERLY WINDS WILL PREVAIL FOLLOWING THE COLD FRONT/DRYLINE
PASSAGE...WITH THESE EFFECTS OCCURRING AFTER 09/00Z.

PREV DISCUSSION... /ISSUED 344 PM CST MON MAR 7 2011/

DISCUSSION...
AXIS OF DEEPER MOISTURE IS PUSHING THROUGH CENTRAL TEXAS AND WILL
CONTINUE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS AHEAD OF
APPROACHING STORM SYSTEM. ZONE OF STRONGEST UPGLIDE WILL BE ALONG
THE KS/OK BORDER AND POINTS NORTHWARD...WITH A SHARP GRADIENT IN
OVERNIGHT PRECIP CHANCES ACROSS THE FORECAST AREA. A SECOND REGION
OF PRECIP DEVELOPMENT IS EXPECTED TO DEVELOP AROUND SUNRISE ACROSS
EAST TEXAS...AND LIFT NORTHEASTWARD ACROSS MUCH OF EASTERN OK/NW
ARKANSAS DURING THE MORNING TO MID AFTERNOON PERIOD. THIS ROUND OF
PRECIP WILL BE ASSOCIATED WITH PRECEDING WEAKER WAVE EJECTING
AHEAD OF THE PRIMARY UPPER TROUGH...WITH THE STRONGEST STORM
POISING A RISK OF LARGE HAIL.

SUBSIDENCE BEHIND THE INITIAL WAVE WILL ALLOW SOME CLEARING ACROSS
EASTERN OKLAHOMA BY AFTERNOON...WITH THE HIGHER DEWPOINTS ALSO
WORKING NORTHWARD AS THE INITIAL SURFACE LOW LIFTS INTO SOUTHERN
KANSAS. A NARROW ZONE OF HIGHER INSTABILITY WILL DEVELOP ALONG AND
IMMEDIATELY EAST OF THE COLD FRONT / DRY LINE...WITH A SECONDARY
AREA OF SURFACE LOW PRESSURE LIKELY DEVELOPING ACROSS SOUTHERN
OKLAHOMA. SCATTERED LATE AFTERNOON OR EARLY EVENING STORMS ARE
LIKELY TO DEVELOP IN VICINITY OF THE SECONDARY AREA OF LOW
PRESSURE WERE CONVERGENCE WILL BE MAXIMIZED...AND THESE STORMS MAY
EXPAND IN COVERAGE TUESDAY EVENING AS THE COLD FRONT SURGES
EASTWARD ACROSS THE AREA. BOTH THE DEGREE AND AREAL EXTENT OF THE
INSTABILITY AXIS WILL BE A LARGE FACTOR IN HOW WIDESPREAD THE
SEVERE WEATHER RISK BECOMES AS THE WIND FIELDS ALOFT WILL FAVOR
STORM ORGANIZATION WITH ANY SUSTAINED UPDRAFT.  THE SEVERE WEATHER
POTENTIAL WILL QUICKLY END BY LATE EVENING AS THE COLD FRONT
CLEARS THE FORECAST AREA.

BREEZY AND COOL WEATHER BEHIND THE SYSTEM ON WEDNESDAY WITH
SCATTERED SPRINKLES ACROSS FAR NW ARKANSAS IN WRAP AROUND
MOISTURE. RETURN FLOW STRENGTHENS BY FRIDAY WITH A HIGH FIRE
DANGER LIKELY BY FRIDAY AFTERNOON. A COLD FRONT PASSES FRIDAY
NIGHT AND LIKELY REMAINS DRY AS DEWPOINTS REMAIN LOW. THE NEXT
WAVE ALOFT IMPACTS THE AREA FOR EARLY NEXT WEEK WITH A MENTION OF
SHOWER AND THUNDERSTORM CHANCES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...22
Hazardous weather outlook, Mar 7, 9:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
929 PM CST MON MAR 7 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
929 PM CST MON MAR 7 2011

...SEVERE STORMS POSSIBLE TUESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA NORTH OF HWY 412.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...MAINLY AFTER
MIDNIGHT...ACROSS NORTHEAST OKLAHOMA TO THE NORTH OF HIGHWAY 412.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE. SEVERE WEATHER
IS NOT EXPECTED DUE TO A LACK OF INSTABILITY...HOWEVER DANGEROUS
LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THUNDERSTORMS WILL DEVELOP DURING THE MORNING HOURS TUESDAY ACROSS
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA IN ADVANCE OF AN UPPER
LEVEL STORM SYSTEM. BY LATER IN THE AFTERNOON...STORMS ARE
EXPECTED TO DEVELOP ALONG A SURGING DRYLINE AND FRONT OVER EASTERN
OKLAHOMA AND WILL SPREAD EAST INTO NORTHWESTERN ARKANSAS BY EARLY
EVENING. SOME OF THESE STORMS MAY BE SEVERE...WITH THE BEST
POTENTIAL FOR SEVERE STORMS ALONG AND SOUTH OF I-40. LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH THE INITIAL
DISCREET STORMS...TRANSITIONING TO DAMAGING WINDS AND ISOLATED
TORNADOES AS A SQUALL LINE DEVELOPS.

NORTHWEST WINDS FROM 15 TO 25 MPH WITH HIGHER GUSTS CAN BE
EXPECTED ON WEDNESDAY IN THE WAKE OF THE POTENT SHORTWAVE TROUGH.
THE STRONG WINDS WILL BRING ELEVATED WILDFIRE DANGER CONDITIONS TO
THE REGION WEDNESDAY AFTERNOON. STRONG WINDS AND HIGH FIRE DANGER
CAN BE EXPECTED AGAIN ON FRIDAY AS WINDS SWITCH BACK AROUND TO THE
SOUTH AND SOUTHWEST AHEAD OF A WEAK STORM SYSTEM OVER THE CENTRAL
PLAINS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WHILE AN OUTBREAK OF SEVERE STORMS IS NOT EXPECTED...EMERGENCY
MANAGERS SHOULD CONTINUE TO MONITOR THE WEATHER ON TUESDAY
AFTERNOON DUE TO SOME POTENTIAL FOR ISOLATED HIGH-IMPACT WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

3 drought. Local standard time, as filed.

Drought, Sebastian

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Crawford

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289556, 289557, 289558.